The Econometric Society An International Society for the Advancement of Economic Theory in its Relation to Statistics and Mathematics
Home Contacts
Econometrica

New Journals

Econometrica
Editorial Board
Journal News

Monograph Series

March 1980 - Volume 48 Issue 2 Page 401 - 422


p.401


Real National Income with Homothetic Preferences and a Fixed Distribution of Income

John S. Chipman
James C. Moore

Abstract

It was conjectured by Pigou that an increase in real national income, as reckoned in the prices of either the initial or the terminal period, would always correctly indicate an improvement in national welfare provided the increase referred to the aggregate income of a given group of persons with fixed preferences and a fixed proportional distribution of income among them. We show that if the individual preferences are assumed to be homothetic, and if by a welfare improvement one means respectively a potential improvement (in which losers can be compensated by gainers) or an actual improvement (in which all are gainers), then on either of these respective criteria Pigou's conjecture holds true under these conditions if and only if individual preferences are identical.

Full content Login                                    

Note: to view the fulltext of the article, please login first and then click the "full content" button. If you are based at a subscribing Institution or Library or if you have a separate access to JSTOR/Wiley Online Library please click on the "Institutional access" button.
Prev | All Articles | Next
Go to top
Membership



Email me my password
Join/Renew
Change your address
Register for password
Require login:
Amend your profile
E-mail Alerting
The Society
About the Society
Society News
Society Reports
Officers
Fellows
Members
Regions
Meetings
Future Meetings
Past Meetings
Meeting Announcements
Google
web this site
   
Wiley-Blackwell
Site created and maintained by Wiley-Blackwell.
Comments? Contact customsiteshelp@wiley.com
To view our Privacy Policy, please click here.